Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Caribou, ME

June 29, 2000Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 29, 2000, 11:48 AM EDT for Aroostook County, Maine. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 11:48 AM EDT (15:48 UTC)
Expired
Jun 29, 2000, 12:30 PM EDT
In force
42 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 12:00 PM EDTHail 1Presque Isle, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 3.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 291549
SVRCAR
MEC003-291630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1148 AM EDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE
  THIS INCLUDES THE CITIES OF...FORT FAIRFIELD...LIMESTONE...PRESQUE
  ISLE

* UNTIL 1230 PM EDT

* AT 1148 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRESQUE ISLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPMAN...MAPLETON...PRESQUE ISLE...EASTON AT 1150 AM EDT
  FORT FAIRFIELD AT 1210 PM EDT
  LIMESTONE AT 1215 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4663 6827 4653 6802 4681 6758 4696 6782

HEWITT/FITZSIMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:30 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 29, 10:30 AM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1030 AM EDT THU JUN 29 2000

SYNOPSIS: AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST
WILL BRING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE REGION THIS AFTERNOON INTO FRIDAY.

TECHNICAL DISCUSSION: CHALLENGE THIS UPDATE IS HOW WIDESPREAD
WILL CONVECTION BE & ANY SVR?. WRKZFP OUT.

PLENTY OF ACCAS THIS MRNG INDICATING INSTABILITY. WILL CONT
W/PRVS TREND OF SHRA/TSRA THIS AFTN. BEST SHOT FOR NRN/CNTL ME W/VORT
MAX ACRS LAKES ERIE/ONTARIO FCST TO MOVE NE ACRS NRN/CNTL ZNS THIS
AFTN-EARLY EVNG. 12Z CAR RAOB ALREADY UNSTABLE W/CAPES ARND 300 J/KG
& TTS 47. LIS -2. PWS ARND .75". ATMOS EXPECTED TO DESTABLIZE MORE.
MID-UPPER LVLS COOLED OVER PAST 12 HRS & EXPECTED TO COOL DOWN
MORE AS S/WV APCHS. 12Z RUC SNDGS CLOSE TO REALITY & FCSTG THGS TO
DESTABLIZE RAPIDLY THIS AFTN W/CAPES BTWN 500-1000 J/KG. WOULDN/T BE
SURPRISED TO SEE SOME HAIL W/TSRAS. WILL NEED TO MONITOR THGS CLOSELY
THIS AFTN.

FOR TEMPS...BELIEVE PRVS PKG IN GOOD SHAPE. WILL SEE ABOUT
ADJUSTMENTS AFT 10 AM OBS.

COASTAL WATERS...STEADY AS SHE GOES. NO CHGS ANTICIPATED. S WINDS
THIS AFTN 10-15.

.CAR...NONE.

JOE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:27 PM EDTSevere Thunderstorm WarningCARAroostook33 min
Jun 29, 3:07 PM EDTSevere Thunderstorm WarningCARAroostook48 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.